Alert archive / North Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 36, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 15, 2003, 6:02 PM MDT for Bowman County, Slope County, North Dakota. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2003, 6:02 PM MDT (00:02 UTC)
- Expired
- Jun 15, 2003, 7:00 PM MDT
- In force
- 58 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
Counties Bowman County, ND, Slope County, ND
The radar
The Bismarck radar (KBIS), 225 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 2:40 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.0 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1402 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1944 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.0
The text
As transmitted, in the capitals the NWS used until 2016.
857 WUUS53 KBIS 160002 SVRBIS NDC011-087-160100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 559 PM MDT SUN JUN 15 2003 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS REISSUED A * SEVERE THUNDERSTORM WARNING FOR... BOWMAN COUNTY IN SOUTHWEST NORTH DAKOTA THIS INCLUDES THE CITY OF BOWMAN SOUTHERN SLOPE COUNTY IN SOUTHWEST NORTH DAKOTA * UNTIL 700 PM MDT * AT 559 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 21 MILES NORTHWEST OF BOWMAN...MOVING EAST SOUTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BOWMAN AT 625 PM MDT THIS STORM HAS HAD A HISTORY OF LARGE HAIL. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. LAT...LON 4652 10402 4597 10400 4597 10302 4650 10301 $$ JENSEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 1:45 PM MDT, 4 hours 17 minutes earlier.
Area forecast discussion, Jun 15, 1:45 PM MDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 245 PM CDT SUN JUN 15 2003 THUNDERSTORM THREAT REMAINS THE MAIN CONCERN THIS FORECAST PERIOD. WILL ALSO MENTION HEAVY RAIN... CURRENT INDICATIONS ARE MOISTURE AND INMSTABILITY INCREASING ACROSS THE REGION. BAND OF WEAK CONVECTION HAS BEEN SLOWLY DEVELOPING ACROSS MONTANA INTO NORTHWEST MINNESOTA. WAITING FOR SHORT WAVE ASSOCITED WITH JET STREAK FORECAST BY ETA MODEL TO FOCUS THE THUNDERSTORMS IN SOUTHWEST NORTHEAST LINE. THIS WILLLEND TO TRAINING CELLS SO ALONG WITH ABUNDANT MOISTURE AND INSTABILITY HEAVY RAINFALL IS POSSIBLE. WILL MENTION IIN ZONES. HAVE USED ETA MODEL AS THIS SEEMED TO BETTER FOCUS THE PRECIPITATION AREAS AROUND THE JET STREAK AND SURFACE BOUNDAY THROUGH 36 HOURS. BY MONDAY AFERNOON TRHE SURFACE BOUNDARY SLIDES SOUTHEAST ND H5 RIDGING BEGINS TO BUILD INTO TEH NORTHERN PLAINS. THIS SHOULD CUT OFF PRECIP CHANCES MONDAY NIGHT INTO THE MIDDLE OF THE WEEK. IN THE EXTENDED...WILL BROAD BRUSH SHOWERS AND THUNDERSTORSM FROM FRIDAY THROUGH THE WEEKEND. .BIS...NONE. WAA
Hazardous weather outlook, Jun 15, 8:20 AM MDT, 9 hours 42 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-161420- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 920 AM CDT SUN JUN 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND AND TONIGHT THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. A TROUGH OF LOW PRESSURE OVER WESTERN NORTH DAKOTA WILL MOVE SLOWLY EAST TODAY. STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP...SOME OF WHICH MAY BECOME SEVERE. THE MAIN THREAT WILL BE DAMAGING WIND GUSTS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER FAIRLY STRONG SYSTEM WILL BRING THE CHANCE OF ISOLATED STRONG TO SEVERE THUNDERSTORMS MONDAY AFTERNOON AND EVENING. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING THUNDERSTORM WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SHULZ
In the hours before
Special weather statement, Jun 15, 4:05 PM MDT, 1 hour 57 minutes before
NDZ017-152305- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 505 PM CDT (405 PM MDT) SUN JUN 15 2003 AN ISOLATED THUNDERSTORM HAS DEVELOPED IN CENTRAL MCKENZIE COUNTY MOVING EAST AT 20 MPH CREATING HEAVY RAIN...SMALL HAIL AND DANGEROUS LIGHTNING. THIS STORM...LOCATED 10 MILES NORTHWEST OF GRASSY BUTTE...IS EXPECTED TO MOVE EAST OUT OF THE COUNTY OVER THE NEXT HOUR OR SO. SEVERE WEATHER IS POSSIBLE OVER THE NEXT FEW HOURS. ASSID
Special weather statement, Jun 15, 5:08 PM MDT, 54 minutes before
NDZ017-160010- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 608 PM CDT (508 PM MDT) SUN JUN 15 2003 AN ISOLATED THUNDERSTORM IN SOUTHEASTERN MCKENZIE COUNTY CONTINUES TO PRODUCE HEAVY RAIN...SMALL HAIL AND DANGEROUS LIGHTNING. THIS STORM...LOCATED 4 MILES NORTH OF GRASSY BUTTE...WILL MOVE SLOWLY EAST OVER THE NEXT HOUR OR SO. SEVERE WEATHER IS POSSIBLE OVER THE NEXT FEW HOURS. ASSID
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 7:39 PM MDT | Severe Thunderstorm Warning | BIS | McLean | 66 min |
| Jun 15, 7:52 PM MDT | Severe Thunderstorm Warning | BIS | McHenry, Pierce | 38 min |
| Jun 15, 8:36 PM MDT | Severe Thunderstorm Warning | BIS | McHenry, Pierce | 54 min |
| Jun 15, 11:09 PM MDT | Severe Thunderstorm Warning | BIS | Bottineau | 66 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.